EconPapers    
Economics at your fingertips  
 

A multiple regime extension to the Heston–Nandi GARCH(1,1) model

Adán Díaz-Hernández and Nick Constantinou

Journal of Empirical Finance, 2019, vol. 53, issue C, 162-180

Abstract: In this article a multiple regime extension of a Heston–Nandi GARCH(1,1) class of models is presented to describe the asymmetries and intermittent dynamics in financial volatility. The statistical properties and the estimation of their parameters are addressed in detail. The number of regimes in the model is determined through a statistical procedure based on a robust Lagrange Multiplier (LM) specification. The ability of the model to forecast financial market volatility is empirically compared to standard GARCH models for a set comprising some of the major world stock indexes and their corresponding foreign exchange rates. A simulation-based analysis suggests the model is also able to approximate long memory behavior in volatility. A multiple regime extension of the base Heston–Nandi model is developed to price European style options using the filtered historical simulation framework. An empirical comparison against the base Heston–Nandi model is presented for S&P500 options at the height of the subprime crisis. It is demonstrated that the two regime extension provides a superior fit both in and out of sample.

Keywords: GARCH; Regime-switching; Volatility forecast; Option valuation; Risk measurement (search for similar items in EconPapers)
JEL-codes: C13 C53 C58 G13 G17 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0927539819300507
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:empfin:v:53:y:2019:i:c:p:162-180

DOI: 10.1016/j.jempfin.2019.05.004

Access Statistics for this article

Journal of Empirical Finance is currently edited by R. T. Baillie, F. C. Palm, Th. J. Vermaelen and C. C. P. Wolff

More articles in Journal of Empirical Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:empfin:v:53:y:2019:i:c:p:162-180